-

 

 

 




Optimization Online





 

Optimal Stability and Eigenvalue Multiplicity

James V. Burke (burke***at***math.washington.edu)
Adrian S. Lewis (aslewis***at***cecm.sfu.ca)
Michael L. Overton (overton***at***cs.nyu.edu)

Abstract: We consider the problem of minimizing over an affine set of square matrices the maximum of the real parts of the eigenvalues. Such problems are prototypical in robust control and stability analysis. Under nondegeneracy conditions, we show that the multiplicities of the active eigenvalues at a critical matrix remain unchanged under small perturbations of the problem. Furthermore, each distinct active eigenvalue corresponds to a single Jordan block. This behavior is crucial for optimality conditions and numerical methods. Our techniques blend nonsmooth optimization and matrix analysis.

Keywords: Spectral abscissa, spectral radius, nonsmooth analysis

Category 1: Convex and Nonsmooth Optimization (Nonsmooth Optimization )

Citation: Foundations of Computational Mathematics 1 (2001), pp. 205-225

Download:

Entry Submitted: 05/31/2001
Entry Accepted: 05/31/2001
Entry Last Modified: 05/31/2001

Modify/Update this entry


  Visitors Authors More about us Links
  Subscribe, Unsubscribe
Digest Archive
Search, Browse the Repository

 

Submit
Update
Policies
Coordinator's Board
Classification Scheme
Credits
Give us feedback
Optimization Journals, Sites, Societies
Mathematical Programming Society